This 50-year-old woman presented with a 2-day history of a tender rash from head to toes. She had begun hydroxychloroquine therapy for rheumatoid arthritis (RA) 1 month prior, and she had developed an upper respiratory tract infection a few days ago with a nonproductive cough. She had no ocular, oral, or genital involvement, but she felt fatigued.
Answer: Erythema multiforme due to respiratory tract infection & hydroxychloroquine useSee the full case at Consultant360
A biopsy confirmed the clinical impression of erythema multiforme. Typically, the rash is more tender than pruritic and has targetoid lesions on the palms and soles, similar to what is seen in this woman’s case. The etiology of her rash was believed to be most likely due to the upper respiratory tract infection given the time interval, but it was recommended that she stop the hydroxychloroquine. She was given antibiotic coverage for a Mycoplasma pneumoniae upper respiratory tract infection, since that organism typically is associated with this reaction.
The lack of mucosal involvement argues against Stevens-Johnson syndrome, and vasculitic lesions most often are purpuric, unlike what is seen here.